Results 1 to 6 of 6

Thread: Coats very thin

  1. #1
    Join Date
    Oct 2006
    Location
    Dumfries, Scotland
    Posts
    1,015
    Post Thanks / Like

    Default Coats very thin

    We've noticed that Misty's coat has become very thin. We first noticed how bad it was when we got her clipped at the start of September, it's so thin you can see the dark spots on her skin, and when she's wet she looks like she's nearly hairless

    We started her on Salmon Oil about three weeks ago, but I'm wondering if anyone has had a similar problem, and if there's anything else I can give her? I think it could be due to her being on steroids, she's been on a half a day since January. Do you think I should be more concerned, and maybe get the vet to check her out? She's well otherwise, with no other problems, which is why I automatically thought the steroids have caused it, but then I could be wrong. Its started regrowing length wise as normal, just not thickening.
    Paula - mum to Murphy(6) & Misty(7), and Jerry our cat.

  2. #2
    Join Date
    Jun 2008
    Location
    Chicago area
    Posts
    1,755
    Post Thanks / Like

    Default

    I'm afraid I have the same thing with Riley. I did rave about the effects of salmon oil a while ago because it did grow her coat back after she lost it on her belly- which I attributed to being on steroids, but now like Misty, I'm noticing that her coat is much thinner than before - still long, but very thin and her skin is also very flaky. She's still on the salmon oil. She gets the same diet as my other dogs so I guess I have to attribute it to the daily prednisone that she's been on for over 4 years. She goes to the neurologist next month so I'll ask him about it. She's on 2.5 mg/day and I don't know if I can cut her back any more without her being more symptomatic. I have always referred to prednisone as her miracle drug - and it has been - but I think now I'm starting to see the side effects. What would a bald cavalier look like I wonder
    Bev
    Oliver (blenheim, born 3/2001), Riley (black & tan, born 8/2002,), Madison (ruby, born 9/2003), and Oz (tri-color, born 7/2007)

  3. #3
    Join Date
    Mar 2005
    Location
    Dublin, Ireland
    Posts
    23,998
    Post Thanks / Like
    Blog Entries
    15

    Default

    Steroids can cause thinning hair -- longer use will make this more likely to happen.

    There's good info on other causes here:

    http://www.petmd.com/dog/conditions/...a#.UHqRbI7RfzI

    Various skin issues seem to be the most common.
    Karlin
    Cavaliers: Jaspar Leo Lily Tansy Libby (foster) Mindy (foster)
    In memory: Lucy
    Cavalier SM Infosite:www.smcavaliers.com

  4. #4
    Join Date
    Oct 2006
    Location
    Dumfries, Scotland
    Posts
    1,015
    Post Thanks / Like

    Default

    Quote Originally Posted by Love my Cavaliers View Post
    I have always referred to prednisone as her miracle drug - and it has been - but I think now I'm starting to see the side effects. What would a bald cavalier look like I wonder
    It's the same for Misty, without it her quality of life is a great deal poorer. We've got her a good winter jacket, in pink of course, but may need to get her a jumper too, as it gets so cold up here at times. I'm not a fan of dogs wearing clothes, I detest seeing them as fashion accessories all dressed up(sorry if I offend anyone with that, just my opinion), but if she needs to be warmer then she'll get whatever she needs.

    Quote Originally Posted by Karlin View Post
    Steroids can cause thinning hair -- longer use will make this more likely to happen.

    There's good info on other causes here:

    http://www.petmd.com/dog/conditions/...a#.UHqRbI7RfzI

    Various skin issues seem to be the most common.
    Thanks Karlin, we looked at a similar link, her skin looks good, no redness, flakes, flea dirt or anything. I'll give the vet a call on Monday to see what they think too
    Paula - mum to Murphy(6) & Misty(7), and Jerry our cat.

  5. #5
    Join Date
    Mar 2005
    Location
    Dublin, Ireland
    Posts
    23,998
    Post Thanks / Like
    Blog Entries
    15

    Default

    That's the unpleasant thing about steroids -- the side effects generally occur over time.

    As someone who has been on long term low dose steroids for a form of muscular arthritis, I totally agree that it is the miracle drug, kind of/at first! (and was hailed as this when first discovered in the 40s (or so ?) -- but then eventually they discovered the huge range of side effects.

    For many conditions it is the only thing that can bring relief from pain. It is actually the diagnostic tool for my kind of arthritis -- if steroids eliminate pain generally within a few hours of taking it, when nothing else has worked, then they know you have this condition.

    It is amazing --you take it and in 24 hours or so, go back to a state you have long forgotten -- what it is like to be say 20 with no pain at all, no little creaks and discomforts and dings that we all get to some extent as we get older, sustain some injuries, etc. I had utterly forgotten what that was like. It really made me think about that quote that youth is wasted on the young. I marvelled at just feeling fully fit with not one little bit of soreness from anything -- the stiff wrists from a career of typing, the family bad knees, the point where my neck hurts when I turn it from an impact in a softball game 20 years ago, little bits of shoulder soreness from decades of swimming & water polo etc. Gone, gone gone!

    If there were no side effects, everyone would be taking prednisone after about 45! Also useful to know I think that two people --or dogs -- can have exactly opposite symptoms, yet both due to steroids.

    I am lucky that my kind of arthritis starts people on a generally low dose of preds, with slow reductions over 1-2 years in most cases, then full remission of the condition. I'm also lucky that I had no serious side effects at those low-ish starting doses and still don't. I am almost off the preds, and down to a very low daily dose (dropping to just 1.5 mg daily next week, then will hopefully be off entirely by start if new year, but has taken 18 months to get to this dose from 15mg).

    However doctors are now recognising that steroids even at low doses can bring side effects over time too, as an accumulated dose.

    So I really do understand the pros and cons of this drug and also the often misguided knee-jerk opposition to it but also the fact that initial wonder response can make it easy to forget the longer term possible implications of some mild to serious problems. That's why I would always argue that people should try every other possibility before opting for long term steroids for SM, but also that they are not necessarily something to avoid either if they are the only thing bringing relief. In my case, steroids have made it possible for me to move over the past 18 months. They also greatly lowered the risk of the onset of a more serious form of arthritis and of heart disease and stroke. But at all times I have been anxious to get off them asap!

    Most of the knee-jerk response BTW is for short term use for significant pain -- where people or a pet may start on a high dose and swiftly taper dosage over a week or 2. This is not the kind of usage that generally brings on problems! I's long term use even on low doses, and for long term dose you always want the lowest possible dose.

    I never thought I'd have a lot of personal knowledge and experience of prednisone and never wanted it but there you go -- like others here who take gabapentin or Lyrica, it does give us cavalier owners some insight into what our dogs with SM go through.
    Karlin
    Cavaliers: Jaspar Leo Lily Tansy Libby (foster) Mindy (foster)
    In memory: Lucy
    Cavalier SM Infosite:www.smcavaliers.com

  6. #6
    Join Date
    Mar 2012
    Location
    Northern California, USA
    Posts
    385
    Post Thanks / Like

    Default

    Another cause of persistent coat loss in dogs is thyroid dysfunction. If you take her to e vet, it would be worth asking for blood work. The fix is quite simple--a pill a day.

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •